Permanent URL to this publication: http://dx.doi.org/10.5167/uzh-24895
Du Pan, S M; Dehler, S; Ciurea, A; Ziswiler, H R; Gabay, C; Finckh, A (2009). Comparison of drug retention rates and causes of drug discontinuation between anti-tumor necrosis factor agents in rheumatoid arthritis. Arthritis and Rheumatism, 61(5):560-568.
- Registered users only
View at publisher
OBJECTIVE: Tumor necrosis factor (TNF) inhibitors have revolutionized the treatment of severe rheumatoid arthritis (RA), yet drug discontinuation is common. The aim of this study was to compare treatment retention rates and specific causes of anti-TNF discontinuation in a population-based RA cohort. METHODS: All patients treated with etanercept, infliximab, or adalimumab within the Swiss Clinical Quality Management RA cohort between 1997 and 2006 were included in the study. Causes of treatment discontinuation were broadly categorized as adverse events (AEs) or nontoxic causes, and further subdivided into specific categories. Specific causes of treatment interruption were analyzed using a Cox proportional hazards model and adjusted for potential confounders. RESULTS: A total of 2,364 anti-TNF treatment courses met the inclusion criteria. Treatment discontinuation was reported 803 times: 309 with etanercept, 249 with infliximab, and 245 with adalimumab. Drug inefficacy represented the largest single cause of treatment discontinuation (55.8% of cases). The median time of receiving anti-TNF therapy was 37 months, but discontinuation rates differed between the 3 anti-TNF agents (P < 0.001), with shorter retention rates for infliximab (hazard ratio [HR] 1.24, 99% confidence interval [99% CI] 1.01-1.51). The specific causes of treatment discontinuation revealed an increased risk of AEs with infliximab (HR 1.4, 99% CI 1.003-1.96), mostly due to an increased risk of infusion or allergic reactions (HR 2.11, 99% CI 1.23-3.62). Other discontinuation causes were equally distributed between the anti-TNF agents. CONCLUSION: In this population, infliximab was associated with higher overall discontinuation rates compared with etanercept and adalimumab, which is mainly due to an increased risk of infusion or allergic reactions.
228 downloads since deposited on 02 Dec 2009
68 downloads since 12 months
|Item Type:||Journal Article, refereed, original work|
|Communities & Collections:||04 Faculty of Medicine > Epidemiology, Biostatistics and Prevention Institute (EBPI)
04 Faculty of Medicine > University Hospital Zurich > Rheumatology Clinic and Institute of Physical Medicine
|Dewey Decimal Classification:||610 Medicine & health|
|Deposited On:||02 Dec 2009 08:28|
|Last Modified:||27 Nov 2013 23:18|
Users (please log in): suggest update or correction for this item
Repository Staff Only: item control page